Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS Pueblo, CO

June 12, 2002Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 12, 2002, 11:18 PM MDT for Pueblo County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2002, 11:18 PM MDT (05:18 UTC)
Expired
Jun 13, 2002, 12:15 AM MDT
In force
57 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 59 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
3543 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 130518
SVRPUB
COC101-130615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1117 PM MDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUEBLO COUNTY IN SOUTHEAST COLORADO

* UNTIL 1215 AM MDT

* AT 1117 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS OVER SOUTH CENTRAL PUEBLO COUNTY...OR ABOUT
  29 MILES SOUTHEAST OF PUEBLO...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF...
  SOUTHEASTERN PUEBLO COUNTY

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL ONE TO 
TWO INCHES IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR 
SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3803 10440 3786 10446 3775 10407 3802 10408

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:00 PM MDT, 8 hours 18 minutes earlier.

Area forecast discussion, Jun 12, 3:00 PM MDT, 8 hours 18 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
300 PM MDT WED JUN 12 2002

...PRECIP CHANCES THE NEXT FEW DAYS OVER THE EAST THE CONCERN...

CURRENTLY...SURFACE BOUNDARY OVER THE PLAINS HASNT RETREATED
NORTHWARD MUCH TODAY...WITH EAST WINDS HOLDING SHALLOW MOIST LAYER
AGAINST THE MOUNTAINS. CLOUDS DEVELOPING OVER TELLER COUNTY...
DOWNWIND OF THE HAYMAN FIRE...WITH A FEW CUMULUS FORMING EAST OF THE
WET MOUNTAINS AND ALONG THE RATON MESA. FARTHER WEST...DRY W-SW
UPPER FLOW REARING ITS UGLY HEAD AGAIN...WITH HIGHER ELEVATION AWOS
SITES GUSTING OVER 40 KNOTS AT TIMES ALONG WITH RH VALUES IN THE
TEENS.

LAST NIGHT...HEAT/SMOKE/PARTICULATES FROM THE HAYMAN FIRE GENERATED
CONVECTION OVER TELLER COUNTY WHICH MOVED ALONG THE PALMER DIVIDE
AND TAPPED INTO THE MORE UNSTABLE AIR MASS FARTHER EAST...RESULTING
IN ISOLATED SEVERE STORMS ON THE PLAINS. OUTFLOWS FROM THIS
CONVECTION THEN INITIATED FURTHER ACTIVITY OVER EL PASO/TELLER
COUNTY...WHICH LINGERED PAST MIDNIGHT. SUSPECT CONVECTION WOULD HAVE
NEVER OCCURRED WITHOUT THE EXTRA LIFT PROVIDED BY THE FIRE...AS AIR
MASS OVER THE EAST WAS TOO CAPPED TO ALLOW THINGS TO DEVELOP.

TONIGHT...LATEST VISIBLE IMAGE SUGGESTS TSRA AGAIN A POSSIBILITY OVER
TELLER/EL PASO COUNTIES...SO WILL KEEP AT LEAST ISOLATED POPS GOING
FOR NOW. ELSEWHERE OVER THE EAST...CANT RULE OUT AN ISOLATED TSRA...
ESPECIALLY ALONG THE SRN EDGE OF CUMULUS FIELD IN PROWERS/KIOWA
COUNTY.

THURSDAY...COOL FRONT SURGES BACK SOUTHWARD ACROSS THE PLAINS AS
UPPER LOW FINALLY SHIFTS NORTHWARD INTO CANADA...ALLOWING SURFACE
HIGH PRESSURE TO MOVE SOUTHWARD INTO THE CENTRAL U.S. ENOUGH MOISTURE
AND UPSLOPE TO WARRANT LOW POPS ERN MOUNTAINS AND PLAINS...THOUGH
AIR MASS MAY BE TOO STABLE FOR MUCH IN THE WAY OF DEEP CONVECTION.
STILL DRY FARTHER WEST...THOUGH WINDS MIGHT DECREASE SLIGHTLY.
LEANED TOWARD WARMER FWC MAXES.

FRIDAY...MORE OF THE SAME WITH WEAK ERLY UPSLOPE AT THE SURFACE AND
NWRLY FLOW ALOFT. MIGHT SEE SLIGHTLY BETTER CAPES WITH A LITTLE
MORE SUN/HEATING...THOUGH AGAIN WONT GO ANY HIGHER THAN SLIGHT
CHANCES.

SATURDAY...SAME STORY THIRD VERSE SATURDAY...THOUGH AVN SUGGEST W-
NWRLY MID AND UPPER FLOW TO INCREASE BY EVENING...WHICH MAY SHOVE
BEST CONVERGENCE OUT ONTO THE PLAINS. STILL KEPT LOW POPS GOING OVER
THE ERN MTNS AND PLAINS. WENT A LITTLE ABOVE GUIDANCE FOR MAX
TEMPS.

EXTENDED...AVN HAS STG S/W TROUGH TOPPING THE RIDGE SATURDAY AND
DIVING SE SUNDAY...DRAGGING A NEW COLD FRONT ACROSS THE EAST.
CURRENT FCST HAS SLIGHT COOLING WITH LOW POPS...AND WILL
CONTINUE FOR NOW. RIDGE MOVES EASTWARD EARLY NEXT WEEK ACCORDING TO
MRF...ALLOWING DRY SWRLY FLOW TO OVERSPREAD MUCH OF THE ARE BY
MIDWEEK. WILL THUS GO WITH A DRY AND SLIGHTLY WARMER FCST TUE/WED.

.PUB...NONE.

PETERSEN

In the hours before

Local storm report, Jun 12, 6:26 PM MDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
626 PM MDT WED JUN 12 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    COLORADO SPRINGS          CO   0.75 IN HAIL
06/12/02   EL PASO
Local storm report, Jun 12, 8:19 PM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
819 PM MDT WED JUN 12 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    6E COLORADO SPRINGS       CO   0.75 IN HAIL
06/12/02   EL PASO

0810 PM    12NE COLORADO SPRINGS     CO   1.00 IN HAIL
06/12/02   EL PASO
Local storm report, Jun 12, 8:33 PM MDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
833 PM MDT WED JUN 12 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0823 PM    COLORADO SPRINGS          CO   0.75 IN HAIL
06/12/02   EL PASO

0828 PM    2E FALCON                 CO   1.50 IN HAIL
06/12/02   EL PASO

0931 PM    FALCON                    CO   1.00 IN HAIL
06/12/02   EL PASO

0933 PM    6W ELLICOTT               CO   1.50 IN HAIL
06/12/02   EL PASO
Local storm report, Jun 12, 8:33 PM MDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIMES ON LAST 2 HAIL REPORTS
NATIONAL WEATHER SERVICE PUEBLO CO
833 PM MDT WED JUN 12 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0823 PM    COLORADO SPRINGS          CO   0.75 IN HAIL
06/12/02   EL PASO

0828 PM    2E FALCON                 CO   1.50 IN HAIL
06/12/02   EL PASO

0831 PM    FALCON                    CO   1.00 IN HAIL
06/12/02   EL PASO

0833 PM    6W ELLICOTT               CO   1.50 IN HAIL
06/12/02   EL PASO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:19 PM MDTSevere Thunderstorm WarningPUBEl Paso56 min
Jun 12, 8:02 PM MDTSevere Thunderstorm WarningPUBEl Paso88 min
Jun 13, 12:00 AM MDTSevere Thunderstorm WarningPUBOtero90 min
Jun 13, 12:32 AM MDTSevere Thunderstorm WarningPUBLas Animas58 min
Jun 13, 1:32 AM MDTSevere Thunderstorm WarningPUBLas Animas58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.